Florida, 2004

Hail in Florida, June 8, 2004

June 8, 2004 · NWS JAX · 1 event in 1 county or zone

Hail damage in Callahan:Holes in shutters and window screens. Dents in cars.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hail damage in Callahan:Holes in shutters and window screens. Dents in cars. Cracked windshields. 6 inch hole in a shop window.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 8, 1:05 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 8, 1:05 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
205 PM EDT TUE JUN 8 2004

...SHOWERS AND THUNDERSTORMS LIKELY FOR WEDNESDAY...

.SHORT TERM...EAST COAST SEABREEZE MORE ACTIVE TODAY WITH SHOWERS
FORMING EARLY OVER THE COASTAL FLORIDA COUNTIES. VISIBLE IMAGERY
TELLS THE STORY FOR THIS AFTERNOON WITH MID LEVEL CIRCULATION
APPARENT OVER SOUTHWEST GEORGIA. THIS FEATURE SHOULD ENHANCE
SEABREEZE COLLISION EXPECTED LATER THIS AFTERNOON OVER THE EXTREME
WESTERN PORTIONS OF THE COUNTY WARNING AREA. PRECIPITABLE WATER
VALUES REMAIN QUITE HIGH ACROSS THE REGION LEADING TO THE
ASSUMPTION THAT THE PRIMARY THREAT FROM DEVELOPING THUNDERSTORMS
WILL BE HEAVY RAINFALL. BUT LOOKING AT 500MB TEMPS...WE REMAIN QUITE
COOL AT -8 TO -9 DEGREES CELSIUS AND WET BULB ZERO VALUES HAVE
ACTUALLY LOWERED A BIT TODAY. THIS COULD LEAD TO SOME BORDERLINE
SEVERE HAIL PRODUCING STORMS.

DIFFICULT FORECAST PERIOD COMING UP AS WE TRANSITION INTO AN
EVER-INCREASING SYNOPTICALLY DRIVEN PATTERN. LOOKS AS IF RAIN
CHANCES WILL BE HIGH FOR WEDNESDAY AFTERNOON...BUT DIFFICULTY LIES
IN THE INFLUENCE OF MESOSCALE FEATURES SUCH AS SEABREEZE FORMATION
AND ITS EFFECTS ON PRECIP DISTRIBUTION. THIS IS EVIDENCED IN THE FACT
THAT DESPITE AN EASTERLY FLOW PROMOTING GOOD SEABREEZE PENETRATION...
GUIDANCE POPS ARE ACTUALLY HIGHEST ALONG THE EAST COAST AS
SHORTWAVE PROGRESSES EASTWARD. WILL STICK CLOSE TO GUIDANCE POPS
KEEPING HIGHEST VALUES OVER THE EAST COAST WITH NVA MOVING INTO THE
WESTERN ZONES BY AFTERNOON. PRECIPITABLE WATER VALUES INCREASE
THROUGH TOMORROW AFTERNOON...THEREFORE HEAVY RAIN LOOKS TO CONTINUE
TO BE THE PRIMARY THREAT.

A CONTINUATION IN THE PROGRESSION OF SHORTWAVES INTO THE AREA
CONTINUES FOR THURSDAY OWING TO CONTINUED HIGH RAIN CHANCES. RIDGE
AXIS GETS SHUNTED SOUTHWARD AGAIN WITH FLOW BECOMING MORE
SOUTHWEST AGAIN. WILL THEREFORE CONCENTRATE POPS SLIGHTLY OVER THE
EASTERN SIDE OF THE PENINSULA...ALTHOUGH SYNOPTIC FEATURES LOOK TO
DOMINATE.

.LONG TERM...A GENERAL WET PATTERN TO CONTINUE OVER THE AREA THROUGH
THE WEEKEND WITH INTERMITTENT SHORTWAVES IN SWIFT ZONAL FLOW.  GFS
EXTENDED ADVERTISES A SIGNIFICANT TROUGH COMING IN BY EARLY NEXT
WEEK WITH EVENTUAL FRONTAL PASSAGE DEPICTED. WILL STAY AWAY FROM
THIS SOLUTION THIS FAR OUT AND KEEP ON THE HIGH SIDE OF CLIMO
THROUGH THE PERIOD.

&&

.MARINE...NO HEADLINES. SOUTHEAST WINDS 10 TO 15 KNOTS TO SHIFT TO
SOUTHWEST BY THURSDAY WITH PROGRESSION OF RIDGE AXIS.  &&

.PRELIMINARY POINT TEMPS/POPS...
AMG 69 86 69 89 / 50 60 40 60
SSI 72 82 72 84 / 30 70 50 50
JAX 69 85 69 88 / 50 70 50 60
SGJ 72 83 72 86 / 30 70 50 50
GNV 68 87 68 88 / 50 70 50 60
OCF 68 88 69 88 / 50 70 50 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WEATHER...TRABERT
Hazardous weather outlook, Jun 8, 10:30 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1130 AM EDT TUE JUN 8 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-091000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1130 AM EDT TUE JUN 8 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS AFTERNOON.
THE GREATEST CONCENTRATION OF STORMS WILL OCCUR LATE THIS AFTERNOON
AND THIS EVENING OVER INTERIOR NORTHEAST FLORIDA BETWEEN I-75 AND
I-95. THE SLOW MOVEMENT OF THE THUNDERSTORMS WILL INCREASE THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. THE BIGGEST THREAT FROM STORMS
TODAY WILL BE FREQUENT LIGHTNING...ALTHOUGH GUSTY WINDS IN EXCESS
OF 40 MPH MAY ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED THUNDERSTORMS ARE EXPECTED EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED FOR
YOUR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/DEESE

In the hours before

Special weather statement, Jun 8, 1:59 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
259 PM EDT TUE JUN 8 2004

FLZ040-081945-
MARION FL-
259 PM EDT TUE JUN 8 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
MARION COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 345
PM EDT...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTH OF JUNIPER
SPRINGS...MOVING NORTHWEST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND JUNIPER SPRINGS...SALT
SPRINGS...LYNNE AND BURBANK THROUGH 345 PM EDT. HAIL UP TO ONE HALF
INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS...MAINLY OVER AREAS IN THE OCALA
NATIONAL FOREST AND ALONG STATE ROAD 40 IN THE JUNIPER SPRINGS AREA.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

HESS

The radar

The Jacksonville radar (KJAX), 14 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Nassau

When
June 8, 4:00 PM EST
Where
Nassau County, Callahan
Measured
1.75 in hail
Reported by
NEWSPAPER
Coordinates
30.567, -81.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413182.